California, 2022

Damaging Winds and Lightning Strike in California, June 22, 2022

June 22, 2022 · NWS HNX · 4 events in 3 counties and zones

A surge of moisture from Tropical Storm Celia which was off the west coast of Mexico near 17N moved over a hot and unstable airmass which was situated over central California. This resulted in scattered showers and thunderstorms over the area on June 22 which was also the first significant precipitation event for the area in two months.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A surge of moisture from Tropical Storm Celia which was off the west coast of Mexico near 17N moved over a hot and unstable airmass which was situated over central California. This resulted in scattered showers and thunderstorms over the area on June 22 which was also the first significant precipitation event for the area in two months. Due to the convective nature of the precipitation, rainfall amounts varied; but a few thunderstorms produced one to two tenths of an inch of rainfall in the San Joaquin Valley. Some stations in the Tehachapi Mountains and the south end of the upper Sierra picked up between a quarter and three quarters of an inch of rainfall. Some of the thunderstorms produced strong outflow winds and dry microbursts which resulted in several trees and power lines being downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 22, 12:41 AM PST, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 22, 12:41 AM PST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
141 AM PDT Wed Jun 22 2022

.SYNOPSIS...
There is the threat of strong to isolated severe thunderstorms
across the central California interior through the evening hours.
The primary risk will be strong downburst winds and lightning. The
threat of showers and thunderstorms will continue through the
weekend. Above average temperatures will prevail across the
district through at least the start of next week.

&&

.DISCUSSION...
The ingredients are coming together for an active day across the
central California interior. The high resolution ensembles as
well as the higher resolution operational models are showing
decent instability along with a dry lower atmosphere from the
surface up to around 700mb. When combined with increasing sub-
tropical monsoon moisture, there is the chance of isolated severe
microbursts starting mid-afternoon and continuing into the late
evening. The greatest risk will extend northward from Kern County
into Fresno county. With the increase in cloud cover due to
storms across the region, today's high temperatures will stay shy
of the century mark for most of the district.

The closed upper low currently off the central CA coast will
start to open up and move over the central CA interior on
Thursday. The threat of showers and dry thunderstorms will
continue, although less severe and with less overall coverage. The
primary concern with these storms will continue to be gusty
erratic winds and lightning. The aforementioned low lifts into the
Great Basin on Friday with the risk of thunderstorms remaining in
the upper Sierra.

From Friday through the end of the 7-day forecast period, long
term ensembles are showing a ridge of high pressure building into
the area. This will allow for temperatures to increase up to 10
degrees above average for late June. There is a likely chance
(>70%) for temperatures off 100 degrees or greater for a majority
of the San Joaquin Valley through Monday.

&&

.AVIATION...
Isolated showers and thunderstorms are possible for the Sierra
Nevada, upper Mojave Desert, and the San Joaquin Valley through
06Z Thursday. Otherwise, VFR conditions will persist throughout
Central California today and tonight.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

public...CMC
aviation....CMC

weather.gov/hanford

In the hours before

Special weather statement, Jun 22, 1:58 AM PST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
258 AM PDT Wed Jun 22 2022

CAZ316-334-338-339-221030-
Mojave Desert CA-South End San Joaquin Valley CA-
Mojave Desert Slopes CA-Tehachapi CA-
258 AM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of south central Kern
County through 330 AM PDT...

At 257 AM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Stallion Springs, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stallion Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3504 11895 3518 11875 3489 11850 3482 11862
      3482 11872
TIME...MOT...LOC 0957Z 141DEG 31KT 3490 11865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BS
Special weather statement, Jun 22, 2:19 AM PST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
319 AM PDT Wed Jun 22 2022

CAZ314-315-321-322-332-221045-
Southeast San Joaquin Valley CA-South End of the Lower Sierra CA-
South End Sierra Foothills CA-Bakersfield CA-Kern River Valley CA-
319 AM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of north central Kern
County through 345 AM PDT...

At 318 AM PDT, the public reported a strong thunderstorm 10 miles
northeast of Bakersfield, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bakersfield and Oildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3545 11875 3538 11900 3569 11912 3574 11882
TIME...MOT...LOC 1018Z 164DEG 31KT 3547 11890

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BS
Special weather statement, Jun 22, 3:16 AM PST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
416 AM PDT Wed Jun 22 2022

CAZ312-315-319-321-221145-
Southeast San Joaquin Valley CA-South End Sierra Foothills CA-
Visalia - Porterville - Reedley CA-Fresno-Tulare Foothills CA-
416 AM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southwestern Tulare
County through 445 AM PDT...

At 415 AM PDT, Doppler radar was tracking a strong thunderstorm over
Ducor, or 11 miles south of Porterville, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Porterville, Terra Bella, Ducor, Poplar-Cotton Center, Woodville,
East Porterville and Strathmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm. Aightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3584 11893 3581 11915 3612 11923 3614 11899
TIME...MOT...LOC 1115Z 168DEG 29KT 3591 11906

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

BS
Special weather statement, Jun 22, 4:03 AM PST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
503 AM PDT Wed Jun 22 2022

CAZ309-314>316-321-334-221245-
Southeast San Joaquin Valley CA-South End Sierra Foothills CA-
Buttonwillow - Lost Hills - I5 CA-Bakersfield CA-
South End San Joaquin Valley CA-Tehachapi CA-
503 AM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of central Kern County
through 545 AM PDT...

At 502 AM PDT, Doppler radar was tracking a strong thunderstorm near
Weedpatch, or 10 miles south of Bakersfield, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bakersfield, Arvin, Shafter, Weedpatch, Lamont, Rosedale and Oildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3515 11882 3510 11903 3543 11925 3553 11894
TIME...MOT...LOC 1202Z 158DEG 25KT 3520 11896

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CMc
Special weather statement, Jun 22, 5:26 AM PST, 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
626 AM PDT Wed Jun 22 2022

CAZ321-322-331>333-221400-
South End of the Lower Sierra CA-South End Sierra Foothills CA-
Piute Walker Basin CA-South End of the Upper Sierra CA-
Kern River Valley CA-
626 AM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of north central Kern
County through 700 AM PDT...

At 626 AM PDT, Doppler radar was tracking a strong thunderstorm near
Bodfish, or 29 miles east of Bakersfield, moving northwest at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bodfish, Lake Isabella, Democrat, Breckenridge Mtn and Wofford
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3548 11840 3539 11857 3569 11883 3576 11851
TIME...MOT...LOC 1326Z 151DEG 30KT 3550 11852

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BS

The radar

The San Joaquin Valley radar (KHNX), 49 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind, 1 lightning. Local standard time, as filed.

Strong Wind, Fresno - Clovis

When
June 22, 5:37 AM PST
Where
Fresno - Clovis forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.758, -119.649 (the zone’s center; the record gives no point)

A Fresno Television Station reported two large trees, both more than 40 feet tall, and power lines were blown over by wind produced by a dry microburst in the Fig Garden Village area.

Thunderstorm Wind, Fresno

When
June 22, 6:20 AM PST
Where
Fresno County, 5.57 mi SE of Friant
Measured
60 kt (69 mph) measured gust
Reported by
Utility Company
Coordinates
36.930, -119.641

The PG&E Station at Owens Mountain measured a peak wind gust of 69 mph from a thunderstorm.

Lightning, Kern

When
June 22, 6:35 AM PST
Where
Kern County, 1.32 mi ESE of Ridgecrest
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.620, -117.660

A Bakersfield television station reported that a man in Ridgecrest was hospitalized due to lightning injuries sustained while walking his dog and pushing his child in a stroller.

Thunderstorm Wind, Fresno

When
June 22, 8:27 PM PST
Where
Fresno County, 5.04 mi ENE of Mercy Hot Spgs
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.725, -120.765

The Panoche Road RAWS measured a peak wind gust of 63 mph from a thunderstorm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023222, 1023220, 1024436, 1023221.